Drug-induced fever is a state wherein the administration of drugs intended to help a patient causes a fever. The drug may interfere with heat dissipation peripherally, increase the rate of metabolism, evoke a cellular or humoral immune response, mimic endogenous pyrogen, or damage tissues.
- Directly caused by the drug, e.g. lamictal, progesterone, or chemotherapeutics causing tumor necrosis
- Possible side effect of stimulants and entactogens (e.g. cocaine, MDMA, methamphetamine, PMA, 4-MTA)
- As an adverse reaction to drugs, e.g. antibiotics or sulfa drugs.
- After drug discontinuation, e.g. heroin or fentanyl withdrawal
- Neuroleptic Malignant Syndrome; rare, life-threatening hyperpyrexia caused by antidopaminergic drugs (mostly antipsychotics)
- Serotonin Syndrome; excessive serotonergic activity due usually to combined use of serotonergic drugs (e.g. antidepressants, stimulants, triptans)
- 5HT2A agonists, e.g. psilocybin or LSD
Tabor PA (June 1986). "Drug-induced fever". Drug Intell Clin Pharm 20 (6): 413–20. PMID 3522163.